Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 74, NWS Springfield, MO

May 13, 2004Stone County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 13, 2004, 1:54 PM CDT for Stone County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2004, 1:54 PM CDT (18:54 UTC)
Expired
May 13, 2004, 2:30 PM CDT
In force
36 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Stone County, MO

The radar

The Springfield radar (KSGF), 49 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 6.9 hours before the alert went out and 361 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 339 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2528 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

535 
WUUS53 KSGF 131854
SVRSGF
MOC209-131930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
153 PM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STONE COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 230 PM CDT.

* AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTHWEST OF GALENA...OR ABOUT 19 MILES WEST OF BRANSON...AND
  MOVING NORTH AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR GALENA BY 200 PM CDT.
  6 MILES EAST OF CRANE BY 205 PM CDT.

THE TOWNS OF CAPE FAIR...ELSEY...PONCE DE LEON AND HURLEY ARE ALSO IN
THE PATH OF THIS SEVERE THUNDERSTORM.  BOATERS ON TABLE ROCK LAKE 
SHOULD ALSO SEEK SAFE HARBOR.

LAT...LON 3684 9332 3694 9336 3699 9358 3680 9358
      3653 9358 3661 9334

$$

RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 1:53 PM CDT, 1 minute earlier.

Area forecast discussion, May 13, 1:53 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
153 PM CDT THU MAY 13 2004

.DISCUSSION...
LARGE CONVECTIVE COMPLEX CONTINUED TO MIGRATE EAST SOUTHEAST ACROSS
THE FORECAST AREA THURSDAY AFTERNOON. THE AIRMASS DESTABILIZED
ACROSS FAR SOUTHERN MISSOURI AHEAD OF THIS COMPLEX WITH SURFACE
BASED CAPES WERE NEAR 2000 J/KG IN FAR SOUTHWEST MISSOURI. THIS
INSTABILITY AXIS AND THE INTERACTION OF MULTIPLE OUTFLOW BOUNDARIES
RESULTED IN THE INTENSIFICATION OF THE STORMS SOUTH OF INTERSTATE
44. A WEAKLY SHEARED ENVIRONMENT WAS SUPPORTIVE OF MULTI-CELL
THUNDERSTORMS. THE FLOW ABOVE THE BOUNDARY WAS BACKING AHEAD OF THE
PRIMARY UPPER TROUGH COMING OUT OF THE ROCKIES. THIS WAS FEEDING
DEEP LAYERED MOISTURE WITH PRECIPITABLE WATER VALUES NEAR 1.5 INCHES
AND 850 MB DEWPOINTS NEAR 14 DEGREES NORTHWARD INTO SOUTHWEST
MISSOURI. DEEP LAYERED CONVERGENCE WILL LEAD TO TORRENTIAL RAINFALL
RATES THE NEXT FEW HOURS. BELIEVE THE PRIMARY FLOOD THREAT WILL
OCCUR IN THE NEAR TERM AND DO NOT PLAN TO ISSUE A FLOOD WATCH AT
THIS TIME.

THE TRUE COLD FRONT STRETCHED FROM SOUTHEAST IOWA TO NORTH CENTRAL
OKLAHOMA. THIS FRONT WILL BEGIN TO SURGE SOUTHEAST LATER TONIGHT AS
THE UPPER TROUGH SWINGS ACROSS THE PLAINS. LARGE SCALE ASCENT WILL
CONTINUE TO SUPPORT PERIODS OF SHOWERS. MID LEVEL LAPSE RATES WILL
STEEPEN TONIGHT WITH THE APPROACH OF THE TROUGH. THIS WILL SUPPORT
ADDITIONAL THUNDERSTORM DEVELOPMENT. HOWEVER INSTABILITY WILL BE
LIMITED OVERNIGHT AND POTENTIAL SEVERE STORM POTENTIAL WILL BE LOW
AT BEST.

COLD AIR ADVECTION ALONG WITH LINGERING CLOUDS AND PRECIPITATION
WILL RESULT IN A MUCH COOLER DAY ON FRIDAY. PARTIAL CLEARING MAY
OCCUR ACROSS THE WESTERN COUNTIES LATE IN THE DAY.

A ZONAL PATTERN WILL DEVELOP IN THE WAKE OF THE EXITING TROUGH.
TEMPERATURES WILL WARM NICELY OVER THE WEEKEND WITH HIGHS BACK INTO
THE 70S. THE WARMING TREND WILL CONTINUE INTO EARLY NEXT WEEK.

&&

.AVIATION...
MVFR TO LOCALLY IFR CEILINGS CAN BE EXPECTED THROUGH TONIGHT AS
WIDESPREAD SHOWERS AND THUNDERSTORMS CONTINUE. THE VISIBILITY
WILL BE REDUCED TO AS LOW AS 1 MILE IN THE HEAVIER PRECIPITATION.
NOT MUCH IMPROVEMENT IN FLYING CONDITIONS IS EXPECTED THROUGH FRIDAY
MORNING.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

FOSTER
Hazardous weather outlook, May 13, 1:00 PM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU MAY 13 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED TO NUMEROUS THUNDERSTORMS WITH A FEW CAPABLE OF
  PRODUCING HAIL UP TO THE SIZE OF NICKELS AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.

  HEAVY RAINFALL OF ONE TO TWO INCHES AND LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS CAN BE EXPECTED ACROSS THE ENTIRE OUTLOOK AREA
  THROUGH TONIGHT. THE RISK OF SEVERE THUNDERSTORMS WILL BE CONFINED
  TO FAR SOUTHERN MISSOURI SOUTH OF INTERSTATE 44.

  DISCUSSION:

  A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS
  THE REMAINDER OF THE MISSOURI OZARKS THIS AFTERNOON. STRONG
  TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR
  SOUTHERN MISSOURI WHERE THE AIRMASS WILL BE MOST UNSTABLE. LARGE
  HAIL WILL BE THE PRIMARY HAZARD WITH ANY SEVERE STORMS THAT
  DEVELOP. OTHERWISE TORRENTIAL RATES IN EXCESS OF ONE INCH PER HOUR
  AND LOCALIZED FLOODING WILL BE THE PRIMARY THREATS. THE REMAINDER
  OF THE OUTLOOK AREA WILL EXPERIENCE OCCASIONAL SHOWERS AND
  THUNDERSTORMS BUT SEVERE WEATHER IS NOT EXPECTED.

  PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT AS A
  COLD FRONT PUSHES INTO THE REGION. IT APPEARS THAT INSTABILITY
  WILL BE LIMITED AND SEVERE WEATHER IS NOT EXPECTED. HOWEVER LOCALLY
  HEAVY RAINFALL WILL REMAIN A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  NON SEVERE THUNDERSTORMS MAY LINGER OVER SOUTHERN MISSOURI EARLY
  FRIDAY.

  A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA TUESDAY AND
  WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED THIS AFTERNOON AND
  EVENING AND SOUTH OF INTERSTATE 44.

FOSTER

In the hours before

Local storm report, May 13, 8:36 AM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0836 AM CDT THU MAY 13 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 AM     HAIL             SCHELL CITY             38.02N 94.12W
05/13/2004  0.75 INCH        VERNON             MO   POST OFFICE

FEH
Local storm report, May 13, 8:42 AM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0842 AM CDT THU MAY 13 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 AM     HAIL             3 N CLIMAX SPRINGS      38.14N 93.05W
05/13/2004  0.75 INCH        CAMDEN             MO   POST OFFICE

FEH
Local storm report, May 13, 8:49 AM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0849 AM CDT THU MAY 13 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0457 AM     HAIL             2 E GLENSTED            38.52N 92.83W
05/13/2004  0.75 INCH        MORGAN             MO   POST OFFICE

FEH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 2:11 AM CDTSevere Thunderstorm WarningSGFVernon64 min
May 13, 3:13 AM CDTSevere Thunderstorm WarningSGFSt. Clair62 min
May 13, 4:16 AM CDTSevere Thunderstorm WarningSGFMorgan74 min
May 13, 4:35 AM CDTSevere Thunderstorm WarningSGFCamden55 min
May 13, 2:12 PM CDTSevere Thunderstorm WarningSGFBarry33 min
May 13, 2:21 PM CDTSevere Thunderstorm WarningSGFTaney39 min
May 13, 2:42 PM CDTFlash Flood WarningSGFBarry, McDonald, Stone6 hr
May 13, 3:05 PM CDTSevere Thunderstorm WarningSGFHowell, Texas55 min
May 13, 3:09 PM CDTFlash Flood WarningSGFNewton6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.